CSN Login
Members Online: 12

Post Treatment Care

pamela_preib's picture
pamela_preib
Posts: 51
Joined: Nov 2012

I'm finding it very challenging to get help or admission from my docs regarding the PN I'm experiencing in my hands and feet.  They all look at me like I'm crazy. My oncologist nurse actually told me the doctor probably would not believe that my PN is related to chemo as it started five or six months after treatment ended. Why do they try and pretend chemo doesn't leave side affects. I've been hobbling around for months. I feel like they just pushed me out the door that last day of treatment with my homemade quilt and that was that. They don't want to hear about it anymore. I see my colorectal surgeon next week. Hoping he has a sympathetic ear.

Lorikat's picture
Lorikat
Posts: 556
Joined: Jul 2011

I really don't know.  I get the same kind of look and answer when I ask about it!  I kinda sorta feel like when we reach NED statis or the problem isnt called "tumor" or  "Cancer" the are ready to move on.  The side effects many of us get aren't immediate or maybe we were so busy trying to survive every thing else we "ignored" the problem hoping it would go away.

made an appt with  a geriatric specialist (who looks 14) to see if he can help!  Ill  let all of you who are too young for this kind of doctor know what he says!

 

Marynb
Posts: 1134
Joined: Aug 2012

I really thought I was going crazy until I started going to a cancer support group! Maybe the doctors just don't know about the lasting side effects??

islandgirlculebra's picture
islandgirlculebra
Posts: 135
Joined: Dec 2012

Sounds like we all get the same reaction about long-term side effects. They just look at you like it's a mystery and don't seem to have any advice or much empathy.  I didn't know about this network until well after my treatments ended - it was a relief when I went on here and saw that just about EVERYONE has issues afterwards..... And makes me wonder why doctors seem to be so in the dark about it......

pamela_preib's picture
pamela_preib
Posts: 51
Joined: Nov 2012

My husband has printed and highlighted all kinds of internet info so when we walk in next week and get that blank look we are armed.

Lorikat's picture
Lorikat
Posts: 556
Joined: Jul 2011

PLEASE SHARE!

uhkane2
Posts: 2
Joined: Dec 2013

Hi. Can we get an update regarding neuropathy in fingers and toes, i tried to get lyrica tablets but blue cross ppo refused to authorize it.  Doc prescribed Gabapentin 300mg but it didnt really work and studies show it doesnt work as well.  Took vicodin 500mg 3x a day to take the edge off of it-- doesnt take numbness completely away.

mp327's picture
mp327
Posts: 2852
Joined: Jan 2010

I welcome you to this site, but sorry to read that you are dealing with neuropathy as well as continuing diarrhea.  As for the numbness, have you tried L-Glutamine?  It is one of the recommendations for neuropathy listed in a book I have titled "The Chemotherapy Suvival Guide."  You might give it a try.  It can be purchased at stores such as GNC or online and you just mix it with water.  The taste is not great, but tolerable.  I wish you all the best.

caholz33
Posts: 19
Joined: Oct 2013

I finished treatment in July and 2 weeks later the chemo oncologist said we're pretty much done, good luck, call me if you need anything but no need for regular follow ups.  Both my colorectal surgeon and radiation onc thought that wasn't right.  So for Christmas I gave myself a new chemo onc.  It felt weird to go in as a new patient now that I'm finished treatment, but he thought I was absolutely right and wants to see me every 6 months.  And he told me that one of his main responsibilities post treatment is to check me for serious side effects of chemo.  He asked me a long series of questions to make sure it wasn't causing problems, including:  "any tingling, numbness or pain in your fingers or toes?" And one of the few physical examinations he did was press on the front of both big toes and asked me if I felt it, and did I feel it the same in both feet?"  He specifically mentioned nerve damage as what he was looking for.  I'm so happy I'm now seeing a doctor who is aware of and communicates all of this stuff.  Think about changing docs - good luck and happy new year!!!  - A.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network